|| Checking for direct PDF access through Ovid
Cytochrome P450 (CYP) 3A4 is the most abundant enzyme of CYPs in the liver and gut that metabolizes approximately 50% currently available drugs. A number of important drugs have been identified as substrates, inducers, and/or inhibitors of CYP3A4. The substrates of CYP3A4 considerably overlap with those of P-glycoprotein. Both CYP3A4 and P-glycoprotein are subject to inhibition and induction by a number of factors. Mechanism-based inhibition of CYP3A4 is characterized by NADPH-, time-, and concentration-dependent enzyme inactivation occurring when some xenobiotics or drugs are converted by CYPs to reactive metabolites. Such an inhibition of CYP3A4 is caused by chemical modification of the heme, the protein, or both as a result of covalent binding of modified heme to the protein. To date, the identified clinically important mechanism-based CYP3A4 inhibitors mainly include macrolide antibiotics (eg, clarithromycin and erythromycin), anti-HIV agents (eg, ritonavir and delavirdine), antidepressants (eg, fluoxetine and fluvoxamine), calcium channel blockers (eg, verapamil and diltiazem), steroids and their modulators (eg, gestodene and mifepristone), and several herbal and dietary components. The inactivation of CYP3A4 by drugs often causes unfavorable and long-lasting drug-drug interactions and probably fatal toxicity, depending on many factors associated with the enzyme, drugs, and the patients. Clinicians are encouraged to have a sound knowledge of drug-induced, mechanism-based CYP3A4 inhibition; take proper cautions, and perform close monitoring for possible drug interactions when using drugs that are mechanism-based CYP3A4 inhibitors. To minimize drug-drug interactions involving mechanism-based CYP3A4 inhibition, it is necessary to choose safe drug combination regimens, adjust drug dosages appropriately, and conduct therapeutic drug monitoring for drugs with narrow therapeutic indices.